United States' bankruptcy jurisdiction over foreign entities: exorbitant or congruent

Walters, A.J. ORCID: 0000-0002-5854-4655, 2017. United States' bankruptcy jurisdiction over foreign entities: exorbitant or congruent. The Journal of Corporate Law Studies, 17 (2), pp. 367-404. ISSN 1473-5970

PubSu7979_Walters.pdf - Post-print

Download (428kB) | Preview


Alarmed at the ease with which global bankruptcy jurisdiction can be engineered in the US through a combination of the Bankruptcy Code’s low bar to entry and the worldwide effects of a bankruptcy case, critics argue that the US promotes abusive bankruptcy forum shopping and harmful imposition of US norms on overseas stakeholders. This article advances a revised account of US bankruptcy jurisdiction over non-US debtors from a distinctively Anglo-American standpoint. The article’s central thesis is that critics overemphasise formal jurisdictional rules and pay insufficient attention to how US courts actually exercise jurisdiction in practice. It compares the formal law ‘on the books’ in the US and UK for determining whether or not a domestic insolvency or restructuring proceeding relating to a foreign debtor can be maintained in each jurisdiction and provides a functional account of how US bankruptcy jurisdiction over foreign entities is exercised in practice using the concept of jurisdictional congruence as a benchmark.

Item Type: Journal article
Publication Title: The Journal of Corporate Law Studies
Creators: Walters, A.J.
Publisher: Taylor & Francis
Date: 15 March 2017
Volume: 17
Number: 2
ISSN: 1473-5970
Divisions: Schools > Nottingham Law School
Record created by: Linda Sullivan
Date Added: 17 Feb 2017 14:45
Last Modified: 15 Sep 2018 03:00
URI: https://irep.ntu.ac.uk/id/eprint/30215

Actions (login required)

Edit View Edit View


Views per month over past year


Downloads per month over past year